Algebraic & Geometric Topology

A weak Zassenhaus Lemma for discrete subgroups of $\operatorname{Diff}(I)$

Azer Akhmedov

Full-text: Open access


We prove a weaker version of the Zassenhaus Lemma for subgroups of Diff(I). We also show that a group with commutator subgroup containing a non-Abelian free subsemigroup does not admit a C0–discrete faithful representation in Diff(I).

Article information

Algebr. Geom. Topol., Volume 14, Number 1 (2014), 539-550.

Received: 28 November 2012
Revised: 13 August 2013
Accepted: 15 August 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37C05: Smooth mappings and diffeomorphisms
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

diffeomorphism group of the interval Zassenhaus Lemma discrete subgroups of $\operatorname{Diff}(I)$


Akhmedov, Azer. A weak Zassenhaus Lemma for discrete subgroups of $\operatorname{Diff}(I)$. Algebr. Geom. Topol. 14 (2014), no. 1, 539--550. doi:10.2140/agt.2014.14.539.

Export citation


  • A Akhmedov, On free discrete subgroups of ${\rm Diff}(I)$, Algebr. Geom. Topol. 10 (2010) 2409–2418
  • B Farb, J Franks, Groups of homeomorphisms of one-manifolds, III: Nilpotent subgroups, Ergodic Theory Dynam. Systems 23 (2003) 1467–1484
  • A Navas, Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal. 18 (2008) 988–1028
  • A Navas, Sur les rapprochements par conjugasion en dimension $1$ et classe $C^1$ (2013)
  • J F Plante, W P Thurston, Polynomial growth in holonomy groups of foliations, Comment. Math. Helv. 51 (1976) 567–584
  • M S Raghunathan, Discrete subgroups of Lie groups, Ergeb. Math. Grenzgeb. 68, Springer, New York (1972)
  • G Szekeres, Regular iteration of real and complex functions, Acta Math. 100 (1958) 203–258